Background: Tardive dyskinesia (TD) is a movement disorder that causes involuntary, repetitive body movements and is commonly seen in patients who are on long-term treatment with antipsychotic medications. However, several other classes of medications with different mechanisms are also associated with TD.
Methods: We conducted a PubMed search using keywords and combined word searches that involved medication-induced TD, as well as agents that are associated with causing or are used to treat medication-induced TD. We attempted to include as many recent (publication date of 2015 and later) articles as possible.
Results: The reported incidence of TD seems to be reduced with the use of atypical antipsychotic drugs, yet the risk of developing TD remains with these medications. Furthermore, several other medication classes have a high prevalence of TD and yet are not commonly considered to be TD-inducing. This review highlights the need for a prevention-based focus of TD treatment that starts with a clinical consideration of pharmacologic choices related to each individual patient's history.
Conclusion: This review offers the information current as of 2016 on the pathophysiology, etiology, and epidemiology of TD, as well as the medications associated with TD, mechanisms of medication-induced TD, and treatments for medication-induced TD.
Keywords: Anti-dyskinesia agents; dyskinesias; dyskinesia–drug-induced; movement disorders; tardive dyskinesia.